Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 206, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 6, 2018, 8:12 PM CDT for Osage County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2018, 8:12 PM CDT (01:12 UTC)
- Expired
- Aug 6, 2018, 8:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Osage County, KS
The radar
The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 8:12 PM CDT | TSTM WND GST 60 | 5 Nw Olivet, KS | TIME ESTIMATED BY RADAR. SMALL LIMBS WERE ALSO REPORTED DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2488 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
831
WUUS53 KTOP 070112
SVRTOP
KSC139-070145-
/O.NEW.KTOP.SV.W.0206.180807T0112Z-180807T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
812 PM CDT MON AUG 6 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southern Osage County in east central Kansas...
* Until 845 PM CDT.
* At 811 PM CDT, a severe thunderstorm was located near Melvern Lake,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Osage City, Lyndon, Melvern, Olivet and Melvern Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3844 9586 3856 9593 3871 9568 3849 9554
TIME...MOT...LOC 0111Z 248DEG 17KT 3852 9582
HAIL...1.00IN
WIND...60MPH
$$
Sanders2 follow-up statements
400
WWUS53 KTOP 070129
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
829 PM CDT MON AUG 6 2018
KSC139-070145-
/O.CON.KTOP.SV.W.0206.000000T0000Z-180807T0145Z/
Osage-
829 PM CDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN OSAGE COUNTY...
At 827 PM CDT, a severe thunderstorm was located 4 miles southwest of
Lyndon, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported damaging wind gusts 5
miles northwest of Olivet at 812 PM.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Osage City, Lyndon, Melvern, Olivet and Melvern Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3844 9586 3856 9593 3871 9568 3849 9554
TIME...MOT...LOC 0127Z 248DEG 17KT 3855 9573
HAIL...1.00IN
WIND...60MPH
$$
Sanders684
WWUS53 KTOP 070136
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
836 PM CDT MON AUG 6 2018
KSC139-070145-
/O.EXP.KTOP.SV.W.0206.000000T0000Z-180807T0145Z/
Osage-
836 PM CDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OSAGE COUNTY WILL
EXPIRE AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3844 9586 3856 9593 3871 9568 3849 9554
TIME...MOT...LOC 0135Z 248DEG 17KT 3856 9569
$$
SandersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:32 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 6, 6:32 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Topeka KS 632 PM CDT Mon Aug 6 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Tuesday) Issued at 248 PM CDT Mon Aug 6 2018 Current GOES-16 WV imagery shows a broad cyclonic flow pattern remaining over southeastern Canada. A couple upper circulations are evident stretching from the east coast of the Delmarva to the Gulf Shores region. Zonal flow with with amplifying upper trough over the northern Rockies showing up clearly with a ridge still in place over the Pac Northwest. Regional radar is showing a small cluster of thunderstorms moving over north central KS with overall lightning trends diminishing as they advance east. A weak surface boundary is stretched through northern portions of the forecast area. Morning clouds have continued to exit the region with only some mid clouds over north central and central KS, as well as western areas, associated with decaying convection for the most part. With the overall clearing, do have high temperatures across the area reaching low 90s over areas near the KS/NE state line and mid 90s reaching into east central areas. At this time, this thinking appears to be on track. The main highlight of the period comes into the late evening and overnight period. With the convection over north central areas slowly creeping east, have kept a slight chance POPs over northern areas. Most guidance maintains that the overall cap this afternoon will continue to weaken as heating occurs. The better height falls and cooling aloft won't become more pronounced until the incoming wave over the northern Rockies can advance closer to the area. This should happen generally after 00Z tonight and mostly impact the area after 03Z where chances for showers and storms should be highest through very early morning with the aid of a weak LLJ acting to increase isentropic ascent into the region. PWAT values should generally be from 1.75-2". Low level dry air is still a factor that could limit overall precipitation efficiency, but some more intense storms could have higher rain amounts. There is a window late this afternoon and early evening where strong winds and perhaps hail with some stronger storms can be ruled out. Instability generally north of I-70 is progged by some models to reach from 3,000-4,000 J/kg. However, do expect that overall weak shear and lack of impressive mid level lapse rates will limit hail potential. With potentially strong updrafts though there could be some with long enough residence time to still produce hail. Again, fairly high cloud bases will likely bring about the threat of strong gusty to potentially a few damaging wind gusts as DCAPE increases to above 1,100 J/kg in some areas. Lingering showers and some isolated thunderstorms could hang around on Tuesday primarily over east central areas, but this idea is mainly from the GFS with more progressive solutions of the ECMWF and to an extent the NAM suggesting that lighter QPF will be the trend with upper trough passing east and the surface boundary off to the south of the area. Trend from here looks dry. High temps Tuesday should be cooler in the upper 80s. .LONG TERM...(Tuesday night through Monday) Issued at 248 PM CDT Mon Aug 6 2018 For Tuesday night and Wednesday, models show some potential for energy within the northwest flow to affect parts of the forecast area before the pattern amplifies. While the front should be through the area, there is not a lot of dry air moving south to scour out the moisture. So have some small POPs over parts of east central KS in case some precip is able to redevelop. For Thursday through Sunday, models show a high amplitude pattern developing with upper ridging to the west. With no significant shortwave activity progged by the models, dry weather is likely to continue through the weekend. Temps around normal are still forecast, but with good insolation models have trended a degree or two warmer for highs. So look for lows in the mid 60s and highs around 90 to the mid 90s. For next week, there are signs of a pattern change and there is a little more variability from run to run in the models. The ECMWF is now showing a weakness in the upper ridge that allows an upper low to drift north from the southern high plains. Confidence is not high with this but the Canadian is also showing a similar idea with an upper low moving north from TX. So there is a slight chance POP for Monday to account for this potential. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 628 PM CDT Mon Aug 6 2018 VFR to start the forecast period at terminals before a slow moving front brings scattered TSRA through terminals aft 02Z. Approaching from the west, latest model guidance highlights best chances for lowering flight categories to MVFR in the 07Z to 09Z time frame. There is some uncertainty on rainfall intensity given the drier air in the lower levels, however if a heavy storm occurs over TAF site, IFR or lower is likely. Conditions gradually improve to VFR aft 11Z with light northerly winds on Tuesday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Drake LONG TERM...Wolters AVIATION...Prieto
Hazardous weather outlook, Aug 6, 3:40 AM CDT, 16 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 340 AM CDT Mon Aug 6 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-070845- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 340 AM CDT Mon Aug 6 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop late this afternoon and persist through the evening and overnight hours. Some of these storms may be strong to severe with damaging winds and locally heavy rains the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Special weather statement, Aug 6, 5:44 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
544 PM CDT MON AUG 6 2018
KSZ010-011-062315-
Nemaha-Marshall-
544 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEMAHA AND NORTHEASTERN
MARSHALL COUNTIES UNTIL 615 PM CDT...
At 543 PM CDT, Doppler radar was tracking strong thunderstorm 4
miles northeast of Axtell, moving northeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Seneca, Axtell, Bern, Summerfield, Oneida and Baileyville.
LAT...LON 3990 9581 3974 9639 3999 9641 4000 9637
4000 9588
TIME...MOT...LOC 2243Z 243DEG 19KT 3991 9619
jpSpecial weather statement, Aug 6, 6:09 PM CDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service Topeka KS 609 PM CDT MON AUG 6 2018 KSZ011-012-070000- Brown-Nemaha- 609 PM CDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND NORTHWESTERN BROWN COUNTIES UNTIL 700 PM CDT... At 609 PM CDT, Doppler radar was tracking a strong thunderstorm near Bern, moving east at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hiawatha, Sabetha, Seneca, Fairview, Morrill, Bern, Reserve, Oneida and Hamlin. LAT...LON 3977 9551 3980 9610 4000 9612 4000 9551 TIME...MOT...LOC 2309Z 265DEG 29KT 3993 9597 Sanders
Local storm report, Aug 6, 6:43 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
643 PM CDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 4 ESE ONEIDA 39.85N 95.87W
08/06/2018 E1.50 INCH NEMAHA KS TRAINED SPOTTER
&&
JPLocal storm report, Aug 6, 7:53 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
753 PM CDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG 3 WNW EMPORIA 38.42N 96.22W
08/06/2018 LYON KS BROADCAST MEDIA
TREE DOWN - UNKNOWN SIZE. TWO SMALL FENCES
WERE BLOWN OVER.
&&
JPSpecial weather statement, Aug 6, 7:54 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Topeka KS 754 PM CDT MON AUG 6 2018 KSZ054-055-058-070130- Coffey-Lyon-Osage- 754 PM CDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE...NORTHWESTERN COFFEY AND CENTRAL LYON COUNTIES UNTIL 830 PM CDT... At 754 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Emporia, moving east at 40 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Emporia, Lebo, Americus, Melvern, Neosho Rapids, Reading, Allen, Admire, Olivet, Beto Junction and Melvern Lake. This includes the following highways... Interstate 35 between mile markers 128 and 162. Kansas Turnpike between mile markers 127 and 147. LAT...LON 3830 9607 3845 9631 3871 9615 3847 9555 TIME...MOT...LOC 0054Z 249DEG 34KT 3844 9612 Sanders
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:54 PM CDT | Special Weather Statement | TOP | Lyon | 36 min |
| Aug 6, 8:42 PM CDT | Special Weather Statement | TOP | Franklin | 48 min |
| Aug 6, 8:57 PM CDT | Special Weather Statement | TOP | Franklin | 48 min |
| Aug 7, 2:00 AM CDT | Special Weather Statement | TOP | Shawnee, Wabaunsee | 45 min |
| Aug 7, 2:45 AM CDT | Special Weather Statement | TOP | Douglas, Franklin, Osage, Shawnee | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.